2021, 17: 285-304. doi: 10.3934/jmd.2021009

Direct products, overlapping actions, and critical regularity

1. 

School of Mathematics, Korea Institute for Advanced Study (KIAS), Seoul, 02455, Korea

2. 

Department of Mathematics, University of Virginia, Charlottesville, VA 22904-4137, USA

3. 

Departamento de Matemática y Ciencia de la Computación, Universidad de Santiago de Chile, Alameda 3363, Santiago, Chile

Received  October 14, 2020 Revised  May 05, 2021 Published  June 2021

We address the problem of computing the critical regularity of groups of homeomorphisms of the interval. Our main result is that if $ H $ and $ K $ are two non-solvable groups then a faithful $ C^{1,\tau} $ action of $ H\times K $ on a compact interval $ I $ is not overlapping for all $ \tau>0 $, which by definition means that there must be non-trivial $ h\in H $ and $ k\in K $ with disjoint support. As a corollary we prove that the right-angled Artin group $ (F_2\times F_2)*\mathbb{Z} $ has critical regularity one, which is to say that it admits a faithful $ C^1 $ action on $ I $, but no faithful $ C^{1,\tau} $ action. This is the first explicit example of a group of exponential growth which is without nonabelian subexponential growth subgroups, whose critical regularity is finite, achieved, and known exactly. Another corollary we get is that Thompson's group $ F $ does not admit a faithful $ C^1 $ overlapping action on $ I $, so that $ F*\mathbb{Z} $ is a new example of a locally indicable group admitting no faithful $ C^1 $ action on $ I $.

Citation: Sang-hyun Kim, Thomas Koberda, Cristóbal Rivas. Direct products, overlapping actions, and critical regularity. Journal of Modern Dynamics, 2021, 17: 285-304. doi: 10.3934/jmd.2021009
References:
[1]

H. BaikS. Kim and T. Koberda, Right-angled Artin groups in the $C^\infty$ diffeomorphism group of the real line, Israel J. Math., 213 (2016), 175-182.  doi: 10.1007/s11856-016-1307-8.

[2]

H. BaikS. Kim and T. Koberda, Unsmoothable group actions on compact one-manifolds, J. Eur. Math. Soc. (JEMS), 21 (2019), 2333-2353.  doi: 10.4171/JEMS/886.

[3]

C. Bonatti and É. Farinelli, Centralizers of $C^1$-contractions of the half line, Groups Geom. Dyn., 9 (2015), 831-889.  doi: 10.4171/GGD/330.

[4]

C. BonattiI. MonteverdeA. Navas and C. Rivas, Rigidity for $C^1$ actions on the interval arising from hyperbolicity I: Solvable groups, Math. Z., 286 (2017), 919-949.  doi: 10.1007/s00209-016-1790-y.

[5]

J. Brum, N. Matte Bon, C. Rivas and M. Triestino, Locally moving groups acting on the line and $ \mathbb{R}$-focal actions, preprint, arXiv: 2104.14678.

[6]

D. Calegari, Nonsmoothable, locally indicable group actions on the interval, Algebr. Geom. Topol., 8 (2008), 609-613.  doi: 10.2140/agt.2008.8.609.

[7]

G. CastroE. Jorquera and A. Navas, Sharp regularity for certain nilpotent group actions on the interval, Math. Ann., 359 (2014), 101-152.  doi: 10.1007/s00208-013-0995-1.

[8]

B. DeroinV. Kleptsyn and A. Navas, Sur la dynamique unidimensionnelle en régularité intermédiaire, Acta Math., 199 (2007), 199-262.  doi: 10.1007/s11511-007-0020-1.

[9]

G. Duchamp and D. Krob, The lower central series of the free partially commutative group, Semigroup Forum, 45 (1992), 385-394.  doi: 10.1007/BF03025778.

[10]

B. Farb and J. Franks, Groups of homeomorphisms of one-manifolds. III. {N}ilpotent subgroups, Ergodic Theory Dynam. Systems, 23 (2003), 1467-1484.  doi: 10.1017/S0143385702001712.

[11]

É. Ghys and V. Sergiescu, Sur un groupe remarquable de difféomorphismes du cercle, Comment. Math. Helv., 62 (1987), 185-239.  doi: 10.1007/BF02564445.

[12]

R. I. Grigorchuk and A. Machì, On a group of intermediate growth that acts on a line by homeomorphisms, Mathematical Notes, 53 (1993), 146-157.  doi: 10.1007/BF01208318.

[13]

E. Jorquera, A universal nilpotent group of $C^1$ diffeomorphisms of the interval, Topology Appl., 159 (2012), 2115-2126.  doi: 10.1016/j.topol.2012.02.003.

[14]

E. JorqueraA. Navas and C. Rivas, On the sharp regularity for arbitrary actions of nilpotent groups on the interval: The case of $N_4$, Ergodic Theory Dynam. Systems, 38 (2018), 180-194.  doi: 10.1017/etds.2016.38.

[15]

M. Kambites, On commuting elements and embeddings of graph groups and monoids, Proc. Edinb. Math. Soc. (2), 52 (2009), 155-170.  doi: 10.1017/S0013091507000119.

[16]

S. Kim and T. Koberda, Embedability between right-angled {A}rtin groups, Geom. Topol., 17 (2013), 493-530.  doi: 10.2140/gt.2013.17.493.

[17]

S. Kim and T. Koberda, Free products and the algebraic structure of diffeomorphism groups, J. Topol., 11 (2018), 1054-1076.  doi: 10.1112/topo.12079.

[18]

S. Kim and T. Koberda, Diffeomorphism groups of critical regularity, Invent. Math., 221 (2020), 421-501.  doi: 10.1007/s00222-020-00953-y.

[19]

S. Kim, T. Koberda and Y. Lodha, Chain groups of homeomorphisms of the interval, Ann. Sci. Éc. Norm. Supér. (4), 52 (2019), 797–820. doi: 10.24033/asens.2397.

[20]

M. P. Muller, Sur l'approximation et l'instabilité des feuilletages, unpublished.

[21]

A. Navas, Growth of groups and diffeomorphisms of the interval, Geom. Funct. Anal., 18 (2008), 988-1028.  doi: 10.1007/s00039-008-0667-6.

[22]

A. Navas, A finitely generated, locally indicable group with no faithful action by $C^1$ diffeomorphisms of the interval, Geom. Topol., 14 (2010), 573-584.  doi: 10.2140/gt.2010.14.573.

[23]

A. Navas, On the dynamics of (left) orderable groups, Ann. Inst. Fourier (Grenoble), 60 (2010), 1685-1740.  doi: 10.5802/aif.2570.

[24] A. Navas, Groups of Circle Diffeomorphisms, Chicago Lectures in Mathematics, University of Chicago Press, Chicago, IL, 2011.  doi: 10.7208/chicago/9780226569505.001.0001.
[25]

A. Navas, An example concerning the theory of levels for codimension-one foliations, Publ. Mat. Urug., 12 (2011), 169-176. 

[26]

A. Navas and C. Rivas, A new characterization of {C}onrad's property for group orderings, with applications, Algebr. Geom. Top., 9 (2009), 2079-2100.  doi: 10.2140/agt.2009.9.2079.

[27]

J.-P. Serre, Arbres, Amalgames, $ \mathrm{SL}_{2}$, Avec un sommaire anglais, Rédigé avec la collaboration de Hyman Bass, Astérisque, 46, Société Mathématique de France, Paris, 1977.

[28]

W. P. Thurston, A generalization of the {R}eeb stability theorem, Topology, 13 (1974), 347-352.  doi: 10.1016/0040-9383(74)90025-1.

[29]

T. Tsuboi, Foliated cobordism classes of certain foliated $S^{1}$-bundles over surfaces, Topology, 23 (1984), 233-244.  doi: 10.1016/0040-9383(84)90042-9.

[30]

T. Tsuboi, Homological and dynamical study on certain groups of Lipschitz homeomorphisms of the circle, J. Math. Soc. Japan, 47 (1995), 1-30.  doi: 10.2969/jmsj/04710001.

show all references

References:
[1]

H. BaikS. Kim and T. Koberda, Right-angled Artin groups in the $C^\infty$ diffeomorphism group of the real line, Israel J. Math., 213 (2016), 175-182.  doi: 10.1007/s11856-016-1307-8.

[2]

H. BaikS. Kim and T. Koberda, Unsmoothable group actions on compact one-manifolds, J. Eur. Math. Soc. (JEMS), 21 (2019), 2333-2353.  doi: 10.4171/JEMS/886.

[3]

C. Bonatti and É. Farinelli, Centralizers of $C^1$-contractions of the half line, Groups Geom. Dyn., 9 (2015), 831-889.  doi: 10.4171/GGD/330.

[4]

C. BonattiI. MonteverdeA. Navas and C. Rivas, Rigidity for $C^1$ actions on the interval arising from hyperbolicity I: Solvable groups, Math. Z., 286 (2017), 919-949.  doi: 10.1007/s00209-016-1790-y.

[5]

J. Brum, N. Matte Bon, C. Rivas and M. Triestino, Locally moving groups acting on the line and $ \mathbb{R}$-focal actions, preprint, arXiv: 2104.14678.

[6]

D. Calegari, Nonsmoothable, locally indicable group actions on the interval, Algebr. Geom. Topol., 8 (2008), 609-613.  doi: 10.2140/agt.2008.8.609.

[7]

G. CastroE. Jorquera and A. Navas, Sharp regularity for certain nilpotent group actions on the interval, Math. Ann., 359 (2014), 101-152.  doi: 10.1007/s00208-013-0995-1.

[8]

B. DeroinV. Kleptsyn and A. Navas, Sur la dynamique unidimensionnelle en régularité intermédiaire, Acta Math., 199 (2007), 199-262.  doi: 10.1007/s11511-007-0020-1.

[9]

G. Duchamp and D. Krob, The lower central series of the free partially commutative group, Semigroup Forum, 45 (1992), 385-394.  doi: 10.1007/BF03025778.

[10]

B. Farb and J. Franks, Groups of homeomorphisms of one-manifolds. III. {N}ilpotent subgroups, Ergodic Theory Dynam. Systems, 23 (2003), 1467-1484.  doi: 10.1017/S0143385702001712.

[11]

É. Ghys and V. Sergiescu, Sur un groupe remarquable de difféomorphismes du cercle, Comment. Math. Helv., 62 (1987), 185-239.  doi: 10.1007/BF02564445.

[12]

R. I. Grigorchuk and A. Machì, On a group of intermediate growth that acts on a line by homeomorphisms, Mathematical Notes, 53 (1993), 146-157.  doi: 10.1007/BF01208318.

[13]

E. Jorquera, A universal nilpotent group of $C^1$ diffeomorphisms of the interval, Topology Appl., 159 (2012), 2115-2126.  doi: 10.1016/j.topol.2012.02.003.

[14]

E. JorqueraA. Navas and C. Rivas, On the sharp regularity for arbitrary actions of nilpotent groups on the interval: The case of $N_4$, Ergodic Theory Dynam. Systems, 38 (2018), 180-194.  doi: 10.1017/etds.2016.38.

[15]

M. Kambites, On commuting elements and embeddings of graph groups and monoids, Proc. Edinb. Math. Soc. (2), 52 (2009), 155-170.  doi: 10.1017/S0013091507000119.

[16]

S. Kim and T. Koberda, Embedability between right-angled {A}rtin groups, Geom. Topol., 17 (2013), 493-530.  doi: 10.2140/gt.2013.17.493.

[17]

S. Kim and T. Koberda, Free products and the algebraic structure of diffeomorphism groups, J. Topol., 11 (2018), 1054-1076.  doi: 10.1112/topo.12079.

[18]

S. Kim and T. Koberda, Diffeomorphism groups of critical regularity, Invent. Math., 221 (2020), 421-501.  doi: 10.1007/s00222-020-00953-y.

[19]

S. Kim, T. Koberda and Y. Lodha, Chain groups of homeomorphisms of the interval, Ann. Sci. Éc. Norm. Supér. (4), 52 (2019), 797–820. doi: 10.24033/asens.2397.

[20]

M. P. Muller, Sur l'approximation et l'instabilité des feuilletages, unpublished.

[21]

A. Navas, Growth of groups and diffeomorphisms of the interval, Geom. Funct. Anal., 18 (2008), 988-1028.  doi: 10.1007/s00039-008-0667-6.

[22]

A. Navas, A finitely generated, locally indicable group with no faithful action by $C^1$ diffeomorphisms of the interval, Geom. Topol., 14 (2010), 573-584.  doi: 10.2140/gt.2010.14.573.

[23]

A. Navas, On the dynamics of (left) orderable groups, Ann. Inst. Fourier (Grenoble), 60 (2010), 1685-1740.  doi: 10.5802/aif.2570.

[24] A. Navas, Groups of Circle Diffeomorphisms, Chicago Lectures in Mathematics, University of Chicago Press, Chicago, IL, 2011.  doi: 10.7208/chicago/9780226569505.001.0001.
[25]

A. Navas, An example concerning the theory of levels for codimension-one foliations, Publ. Mat. Urug., 12 (2011), 169-176. 

[26]

A. Navas and C. Rivas, A new characterization of {C}onrad's property for group orderings, with applications, Algebr. Geom. Top., 9 (2009), 2079-2100.  doi: 10.2140/agt.2009.9.2079.

[27]

J.-P. Serre, Arbres, Amalgames, $ \mathrm{SL}_{2}$, Avec un sommaire anglais, Rédigé avec la collaboration de Hyman Bass, Astérisque, 46, Société Mathématique de France, Paris, 1977.

[28]

W. P. Thurston, A generalization of the {R}eeb stability theorem, Topology, 13 (1974), 347-352.  doi: 10.1016/0040-9383(74)90025-1.

[29]

T. Tsuboi, Foliated cobordism classes of certain foliated $S^{1}$-bundles over surfaces, Topology, 23 (1984), 233-244.  doi: 10.1016/0040-9383(84)90042-9.

[30]

T. Tsuboi, Homological and dynamical study on certain groups of Lipschitz homeomorphisms of the circle, J. Math. Soc. Japan, 47 (1995), 1-30.  doi: 10.2969/jmsj/04710001.

Figure 1.  The two-chain criterion
[1]

Qiao Liu. Local rigidity of certain solvable group actions on tori. Discrete and Continuous Dynamical Systems, 2021, 41 (2) : 553-567. doi: 10.3934/dcds.2020269

[2]

Joachim Escher, Boris Kolev. Right-invariant Sobolev metrics of fractional order on the diffeomorphism group of the circle. Journal of Geometric Mechanics, 2014, 6 (3) : 335-372. doi: 10.3934/jgm.2014.6.335

[3]

John Fogarty. On Noether's bound for polynomial invariants of a finite group. Electronic Research Announcements, 2001, 7: 5-7.

[4]

Xiaojun Huang, Jinsong Liu, Changrong Zhu. The Katok's entropy formula for amenable group actions. Discrete and Continuous Dynamical Systems, 2018, 38 (9) : 4467-4482. doi: 10.3934/dcds.2018195

[5]

Cristina García Pillado, Santos González, Victor Markov, Consuelo Martínez, Alexandr Nechaev. New examples of non-abelian group codes. Advances in Mathematics of Communications, 2016, 10 (1) : 1-10. doi: 10.3934/amc.2016.10.1

[6]

Joachim Escher, Rossen Ivanov, Boris Kolev. Euler equations on a semi-direct product of the diffeomorphisms group by itself. Journal of Geometric Mechanics, 2011, 3 (3) : 313-322. doi: 10.3934/jgm.2011.3.313

[7]

Sergio Estrada, J. R. García-Rozas, Justo Peralta, E. Sánchez-García. Group convolutional codes. Advances in Mathematics of Communications, 2008, 2 (1) : 83-94. doi: 10.3934/amc.2008.2.83

[8]

Heping Liu, Yu Liu. Refinable functions on the Heisenberg group. Communications on Pure and Applied Analysis, 2007, 6 (3) : 775-787. doi: 10.3934/cpaa.2007.6.775

[9]

Stefan Haller, Tomasz Rybicki, Josef Teichmann. Smooth perfectness for the group of diffeomorphisms. Journal of Geometric Mechanics, 2013, 5 (3) : 281-294. doi: 10.3934/jgm.2013.5.281

[10]

Van Cyr, John Franks, Bryna Kra, Samuel Petite. Distortion and the automorphism group of a shift. Journal of Modern Dynamics, 2018, 13: 147-161. doi: 10.3934/jmd.2018015

[11]

Woochul Jung, Keonhee Lee, Carlos Morales, Jumi Oh. Rigidity of random group actions. Discrete and Continuous Dynamical Systems, 2020, 40 (12) : 6845-6854. doi: 10.3934/dcds.2020130

[12]

Daniele D'angeli, Alfredo Donno, Michel Matter, Tatiana Nagnibeda. Schreier graphs of the Basilica group. Journal of Modern Dynamics, 2010, 4 (1) : 167-205. doi: 10.3934/jmd.2010.4.167

[13]

Kesong Yan, Qian Liu, Fanping Zeng. Classification of transitive group actions. Discrete and Continuous Dynamical Systems, 2021, 41 (12) : 5579-5607. doi: 10.3934/dcds.2021089

[14]

Uri Bader, Jan Dymara. Boundary unitary representations—right-angled hyperbolic buildings. Journal of Modern Dynamics, 2016, 10: 413-437. doi: 10.3934/jmd.2016.10.413

[15]

Patrizia Pucci. Critical Schrödinger-Hardy systems in the Heisenberg group. Discrete and Continuous Dynamical Systems - S, 2019, 12 (2) : 375-400. doi: 10.3934/dcdss.2019025

[16]

Crnković Dean, Vedrana Mikulić Crnković, Bernardo G. Rodrigues. On self-orthogonal designs and codes related to Held's simple group. Advances in Mathematics of Communications, 2018, 12 (3) : 607-628. doi: 10.3934/amc.2018036

[17]

Alexander Moreto. Complex group algebras of finite groups: Brauer's Problem 1. Electronic Research Announcements, 2005, 11: 34-39.

[18]

Pablo Ochoa. Approximation schemes for non-linear second order equations on the Heisenberg group. Communications on Pure and Applied Analysis, 2015, 14 (5) : 1841-1863. doi: 10.3934/cpaa.2015.14.1841

[19]

Jorge P. Arpasi. On the non-Abelian group code capacity of memoryless channels. Advances in Mathematics of Communications, 2020, 14 (3) : 423-436. doi: 10.3934/amc.2020058

[20]

Jean-Paul Thouvenot. The work of Lewis Bowen on the entropy theory of non-amenable group actions. Journal of Modern Dynamics, 2019, 15: 133-141. doi: 10.3934/jmd.2019016

2020 Impact Factor: 0.848

Metrics

  • PDF downloads (116)
  • HTML views (104)
  • Cited by (0)

Other articles
by authors

[Back to Top]